Opiate Withdrawal

Opiate Withdrawal

Opiate Withdrawal

Opiates are drugs that are produced from the poppy plant, which is where opium is derived from. Man-made, or synthetic, versions are called opioids, but are typically classified together with the naturally-derived opiates. Opiates are more frequently referred to as narcotics. This type of drugs includes heroin, opium, and prescription painkillers such as morphine, fentanyl, oxycodone, and hydrocodone. These include name brands such as Oxycontin, Percocet, and Vicodin.

When someone has become addicted to or dependent, opiate withdrawal occurs after stopping the drug. Those addicted to narcotics might stop the drug because it is not available, they don’t have the resources to buy it, or perhaps they are trying to quit use of the addictive substance. For whatever reason, when someone who is dependent or addicted stops taking narcotics, opiate withdrawal symptoms result.

[heading style="1"]Use of Opiates[/heading]

When taking opiates, the user initially feels a sense of euphoria or a high. After that, the central nervous system depressant effects kick in. Pain levels are reduced, muscles relax, and breathing and heart rate slow down. Sex drive is also decreased. A person may also have an increased desire to sleep. In many people, the use of opiates creates such a sense of well-being that it is no wonder so many people become dependent on these drugs.

With long-term use, opiates actually affect the brain, causing changes in chemical production. Natural feel-good chemicals, called endorphins, are no longer produced as the brain feels the opiates have replaced them and these chemicals are no longer necessary. This causes a person to continue to take the opiate. However, it is no longer a case of feeling that euphoria or elation. Narcotics become a means of feeling normal, as individuals will begin to feel bad without them due to opiate withdrawal symptoms.

[heading style="1"]Narcotic Dependence[/heading]

When a person uses an opiate for a long period of time, dependence may result. Dependence on narcotic drugs occurs after the brain no longer produces natural endorphins. Thus, the drug is needed to replace these chemicals. According to the Institute of Addiction Medicine, approximately 2 million people in the United States are dependent on the use of opiates1.

Someone who is dependent on opiates exhibits certain symptoms. Symptoms of narcotic dependence are physical, and include:

[list style="arrow"]

  • Increased tolerance
  • Higher dosing
  • Opiate withdrawal

[/list]

After taking opiates for any length of time, dependence on that drug may result, even if only small amounts are used. The body depends on this dose to function. An increase in tolerance means that the same amount of drug no longer works to bring the same level of relief as it had in the past. This leads to a person taking a higher dosage, which can lead to overdose and possibly death. Someone who is dependent will experience opiate withdrawal symptoms when the drug use is stopped. For those dependent on narcotics, symptoms are generally mild to moderate. More severe symptoms are often associated with opiate addiction.

Addiction to Opiates

Addiction to narcotics increases the risk of moderate to severe opiate withdrawal. Not only are those addicted dependent on the drug, they also have intense desires to use the drug that go beyond mere cravings. It becomes a need that cannot be overcome. The need for opiates is all-consuming and takes control over a person’s life.

Someone who is addicted to opiates may display certain symptoms in addition to the symptoms of dependence. These include:

  • Increased need
  • Take more than intended
  • Increased time involvement
  • Failure to meet obligations
  • Increased quit attempts
  • Use despite the consequences

With increased use comes an increased need for the drug. This leads to the use taking more of the narcotics than intended which increases the risk of overdose. More time is spent in using, obtaining, and recovering from opiates. Those addicted will neglect responsibilities and obligations due to more time spent on the drug and its use. They will continue to use despite any consequences that occur from using the drug. An individual may attempt to quit many times, but opiate withdrawal symptoms and intense cravings are too much to deal with.

Opiate Withdrawal

Withdrawal from opiates is an extremely uncomfortable, often painful, process that doesn’t happen overnight. Severity of symptoms often depends on opiate dosage and the speed at which withdrawal occurs. For example, heroin withdrawal happens more quickly and intensely than prescription narcotic withdrawal. Both are unpleasant and should not be taken lightly. According to Medline Plus2, early stage opiate withdrawal symptoms include:

  • Irritability and anxiety
  • Aching muscles
  • Runny nose and watery eyes
  • Tremors and sweating
  • Cramping

Late stage withdrawal also includes:

  • Chills
  • Nausea and vomiting
  • Diarrhea

However, if a person experiences seizures, high fever, or coma, emergency services should be contacted immediately.

Symptoms of withdrawal from opiates are generally the worst for the first two weeks, but may continue for several weeks after. Complete withdrawal may take a few months but becomes easier as time progresses. It is during withdrawal that many people return to using the drug so they don’t have to experience these symptoms any longer.

How to Overcome Opiate Withdrawal Symptoms

Whether someone is quitting by choice or not, withdrawal symptoms can be eased at home. It is best to be prepared for the withdrawal symptoms that will occur.

OTC medications.Get ready for withdrawal symptoms by purchasing analgesics for pain, antihistamines for runny nose, watery eyes, and to increase sleepiness, anti-nausea, and anti-diarrhea medications. Enough of these products should be purchased to last through the worst part of the withdrawal process.

Comfort.The environment where detoxification will occur should be clean and comfortable. Clothing should be loose and comfortable, and varying thicknesses of sheets and blankets should be kept handy for alternating chills and sweats. If possible, someone who is withdrawing should opt to spend this time with a friend or family member to help ease the misery and provide support through this difficult process. If there is no one to provide support, inpatient treatment should be a consideration.

Diet and exercise.Food should be consumed whenever possible and water should be increased to help flush out the system. Light exercise will keep the body healthy while increasing circulation which may help the opiates move out of the system faster.

Opiate withdrawal is a long and difficult process, but it is the first step to recovery. With some preparation and help, someone who is addicted to opiates can overcome that addiction.

Sources:

  1. Institute of Addiction Medicine; Statistics; IAM
  2. David Zieve, MD, MHA, and David R. Eltz; Opiate withdrawal; Medline Plus